Tablets, meal-replacements, steroids – the list seems to be endless when you’re battling with Crohn’s Disease. Like many of you, for a long time I have been on a cocktail of pills and on and off different types of medication as the Hospital team try to work out what’s best for my body.
After a massive flare up in December that ended up with me being taken via ambulance to A&E, I was recommended to start Azathioprine – an immunosuppressive therapy that had previously been mentioned to me. As I was on my third course of steroids in 12 months, it was clear that simply taking Asacol was not a sustainable medication course for me.
I had an appointment with my pharmacist who talked me through the pros and cons of Azathioprine, as well as describing in a bit more detail what it did. As an immunosuppressive, it more of less does what it says on the tin – suppresses your immune system to reduce the inflammation and prevent your body attacking your gut.
Initially, the idea of having my immune system ‘watered down’ was far from appealing, and I asked to go away and think about it. Jayne (my pharmacist) printed me off the very detailed document about Azathioprine from the Crohn’s and Colitis UK website and told me that we would make a decision in my following appointment.
The next two weeks were a blur of anxiety. Every single person I spoke to was burdened with my concerns and ramblings, listing off the never-ending list of possible side effects. Increased risks of melanoma, increased risks of lymphoma, potential hair loss, risk of blood clots, fatigue – to name but a few. I read and re-read the leaflet over and over again, each time getting more and more stressed – with every day that passed, I was convincing myself that this was not the right route for me to go down.
Feeling uncomfortable about my looming appointment, I remember having another conversation with a colleague (who has the misfortune of sitting opposite me and therefore is subject to my constant moaning). Instead of coating me in cotton wool and indulging my worries, he reminded me that all medications have side effects. It is the duty of the pharmaceutical company to outline any potential risk and if you read any leaflet on any tablet, you would scare yourself silly.
I thought about this fact – about people I know who have suffered side effects from something as seemingly innocent as paracetamol or the pill and realise that perhaps I was becoming so obsessed with the negatives, that I misunderstood the fact that these potential risks are normally outweighed massively by the success of the positives.
When my appointment day finally came round, I discussed my concerns with Jayne, who agreed that not all side effects are guaranteed – some are unfortunate enough to experience them, but there are also people who never suffer at all. She told me that Azathioprine is often one of her most successful medication recommendations amongst patients and that the majority of people respond very well to it.
With this in mind, I agreed. I began on a course of 125mg daily, with recurring blood tests every two weeks to monitor various things. I also had an appointment with either my consultant or pharmacist each time, and admittedly, felt in very safe hands as I was being so closely watched. The reassurance this gave me changed everything, and I began to relax into the routine.
My symptoms were noticeably better. I transitioned straight from Prednisolone into Azathioprine (there was a short overlap period so as not to put my body into withdrawal) but remarkably my stomach remained steady. Having considerably ‘normal’ bowel habits was refreshing. So far, so good.
A week or so in, and I started to notice bad heart palpitations, alongside a tight chest and shortness of breath. I brought this issue up at my following appointment and was advised to monitor this alongside ankle swelling – these apparently can be a sign of a clot and lead to a pulmonary embolism if not caught early. Another light-hearted side effect, yay. Luckily, I monitored this closely and did not notice and swelling and as time went on, I also noticed that my breathlessness and palpitations decreased.
At my 6-week review (an important one, as they check the Azathioprine levels in your blood to see that it is metabolising properly and not being rejected by your body) and signs showed that although it was working well, I was on a far too high dosage. This was immediately reduced to 75mg a day.
It has been 3 months now since I began my course of Azathioprine. On the whole, it is keeping my Crohn’s at bay very nicely, which is a massive relief and a life changing step. Sadly, I am experiecing some of the side effects that I read about – frequent nauseau, extreme fatigue and noticeable hair loss.
Of course, I think I can agree that the benefits outweigh the risks. However, I do not want my negatives to be overlooked. Fatigue and nauseau can make daily life a challenge, and I find myself feeling less social and more drained than ever. Nights out with friends are ended earlier, tube journeys become a struggle and days at work can be unbearable. On top of this, losing your hair at the ripe old age of 25 is not something any girl wants to have to deal with. It’s thinned out massively, become dry and course, breaking off and falling out in clumps. I now wear it up nearly every day to try and disguise how bloody awful it looks, but the emotional and mental acceptance of this change to my body (again) has not been an easy journey, and admittedly something I struggle with every day.
So many of you have reached out to me on my YouTube channel and Instagram to share your experiences and stories about taking Azathioprine, and it is so amazing to hear that I am not alone in this journey.
Whatever your choice, make sure you have an attentive and vigilant hospital team who you can speak to openly about your concerns and worries. It is your body and ultimately they want the best for it, too.